Duke Mathematical Journal

Kesten’s theorem for invariant random subgroups

Miklós Abért, Yair Glasner, and Bálint Virág

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


An invariant random subgroup of the countable group Γ is a random subgroup of Γ whose distribution is invariant under conjugation by all elements of Γ. We prove that for a nonamenable invariant random subgroup H, the spectral radius of every finitely supported random walk on Γ is strictly less than the spectral radius of the corresponding random walk on Γ/H. This generalizes a result of Kesten who proved this for normal subgroups. As a byproduct, we show that, for a Cayley graph G of a linear group with no amenable normal subgroups, any sequence of finite quotients of G that spectrally approximates G converges to G in Benjamini–Schramm convergence. In particular, this implies that infinite sequences of finite d-regular Ramanujan–Schreier graphs have essentially large girth.

Article information

Duke Math. J., Volume 163, Number 3 (2014), 465-488.

First available in Project Euclid: 11 February 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F69: Asymptotic properties of groups 22D40: Ergodic theory on groups [See also 28Dxx]
Secondary: 05C81: Random walks on graphs 35P20: Asymptotic distribution of eigenvalues and eigenfunctions 53C24: Rigidity results


Abért, Miklós; Glasner, Yair; Virág, Bálint. Kesten’s theorem for invariant random subgroups. Duke Math. J. 163 (2014), no. 3, 465--488. doi:10.1215/00127094-2410064. https://projecteuclid.org/euclid.dmj/1392128875

Export citation


  • [1] M. Abért, N. Bergeron, I. Biringer, T. Gelander, N. Nikolov, J. Raimbault, and I. Samet, On the growth of Betti numbers of locally symmetric spaces, C. R. Math. Acad. Sci. Paris 349 (2011), 831–835.
  • [2] M. Abért, Y. Glasner, and B. Virág, The measurable Kesten theorem, preprint, arXiv:1111.2080v2 [math.PR].
  • [3] D. Aldous and R. Lyons, Processes on unimodular random networks, Electron. J. Probab. 12 (2007), 1454–1508.
  • [4] I. Benjamini and O. Schramm, Recurrence of distributional limits of finite planar graphs, Electron. J. Probab. 6 (2001), 13 pp.
  • [5] N. Bergeron and D. Gaboriau, Asymptotique des nombres de Betti, invariants $l^{2}$ et laminations, Comment. Math. Helv. 79 (2004), 362–395.
  • [6] A. Borel, Linear Algebraic Groups, 2nd ed., Grad. Texts in Math. 126, Springer, New York, 1991.
  • [7] C. Chabauty, Limite d’ensembles et géométrie des nombres, Bull. Soc. Math. France 78 (1950), 143–151.
  • [8] J. Friedman, “A proof of Alon’s second eigenvalue conjecture” in Proceedings of the Thirty-Fifth Annual ACM Symposium on Theory of Computing (San Diego, 2003), ACM, New York, 2003, 720–724.
  • [9] Y. Glasner, Invariant random subgroups of linear groups, in preparation.
  • [10] F. P. Greenleaf, Invariant Means on Topological Groups and their Applications, Van Nostrand Mathematical Studies 16, Van Nostrand Reinhold, New York, 1969.
  • [11] R. I. Grigorchuk, “Symmetrical random walks on discrete groups” in Multicomponent Random Systems, Adv. Probab. Related Topics 6, Dekker, New York, 1980, 285–325.
  • [12] H. Kesten, Full Banach mean values on countable groups, Math. Scand. 7 (1959), 146–156.
  • [13] H. Kesten, Symmetric random walks on groups, Trans. Amer. Math. Soc. 92 (1959), 336–354.
  • [14] A. Lubotzky, R. Phillips, and P. Sarnak, Ramanujan graphs, Combinatorica 8 (1988), 261–277.
  • [15] G. A. Margulis, Finiteness of quotient groups of discrete subgroups (in Russian), Funktsional. Anal. i Prilozhen. 13, no. 3 (1979), 28–39; English translation in Funct. Anal. Appl. 13, no. 3 (1979), 178–187.
  • [16] M. Morgenstern, Existence and explicit constructions of $q+1$ regular Ramanujan graphs for every prime power $q$, J. Combin. Theory Ser. B 62 (1994), 44–62.
  • [17] A. Nilli, On the second eigenvalue of a graph, Discrete Math. 91 (1991), 207–210.
  • [18] R. Ortner and W. Woess, Non-backtracking random walks and cogrowth of graphs, Canad. J. Math. 59 (2007), 828–844.
  • [19] W. L. Paschke, Lower bound for the norm of a vertex-transitive graph, Math. Z. 213 (1993), 225–239.
  • [20] G. Stuck and R. J. Zimmer, Stabilizers for ergodic actions of higher rank semisimple groups, Ann. of Math. (2) 139 (1994), 723–747.
  • [21] J. Tits, Free subgroups in linear groups, J. Algebra 20 (1972), 250–270.
  • [22] A. M. Vershik, Totally nonfree actions and the infinite symmetric group, Mosc. Math. J. 12 (2012), 193–212.
  • [23] B. A. F. Wehrfritz, Infinite Linear Groups: An Account of the Group-theoretic Properties of Infinite Groups of Matrices, Ergeb. Math. Grenzgeb. (3) 76, Springer, New York, 1973. xiv+229 pp.